Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Aug 19, 2021, 4:07 PM EDT for Johnson County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2021, 4:07 PM EDT (20:07 UTC)
- Expired
- Aug 19, 2021, 4:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Indianapolis, IN
- Hail
- 0.00 in
- Wind
- 40
County Johnson County, IN
The radar
The Indianapolis radar (KIND), 24 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WWUS83 KIND 192007
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
407 PM EDT Thu Aug 19 2021
INZ047-055-056-192030-
Johnson IN-Shelby IN-Marion IN-
407 PM EDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Shelby,
northeastern Johnson and southeastern Marion Counties through 430 PM
EDT...
At 406 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southport, or 8 miles southeast of Indianapolis, moving southeast at
15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Greenwood around 415 PM EDT.
Other locations in the path of this storm include Franklin.
This includes the following highways...
Interstate 65 between mile markers 94 and 107.
Interstate 74 between mile markers 93 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3950 8610 3966 8621 3977 8605 3971 8595
3970 8595 3970 8593 3965 8584
TIME...MOT...LOC 2006Z 320DEG 11KT 3966 8608
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
Ryan/UpdikeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:56 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 19, 2:56 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 256 PM EDT Thu Aug 19 2021 .Short Term...(This evening through Friday night) Issued at 254 PM EDT Thu Aug 19 2021 Warm, humid conditions expected to continue through the short term, with isolated to scattered chances for showers and thunderstorms. The weak upper level trough that has been the primary driver of weather the last few days is now over central Indiana, placing some relatively cool air aloft. This will further enforce the conditionally unstable environment; although, morning soundings at ILX indicated a warm nose between 500 and 700 mb keeping CAPE values around and just below 2000 J/kg this afternoon. Current radar analysis depicts a line of convection over N/NE central Indiana, on what looks like a weak surface boundary. This area also has slightly better upper level support with a closer proximity to the jet. With very light winds though the lowest 3km, these storms are not expected to move much, keeping the rain threat more local. Scattered to even numerous showers should remain over this area through the evening, with a sharp cutoff shortly after sunset. Elsewhere, the conditional instability could lead to an isolated shower/thunderstorm, but coverage will be limited without a defined source of lift. Afternoon temperatures may be curtailed within the broader extent of precipitation to the N/NE, but most places should reach the mid to upper 80s. Isolated showers chances will end overnight, along with the diurnal cu, leading to mostly clear conditions. High dewpoints, calm winds and clear skies will lead to patch fog once again overnight. For tomorrow, the trough should be well off to the east, leaving central Indiana in the same humid environment, but with no mid level lift apparent. This will lead to isolated showers and thunderstorms again, but most locations should remain dry. Diurnal cu will be less abundant, but otherwise partly cloudy conditions remain. Afternoon highs are once again expected to be in the mid 80s. && .Long Term...(Saturday through Thursday) Issued at 254 PM EDT Thu Aug 19 2021 Upper trough will pivot northeast across Manitoba, northern Ontario and Hudson Bay Saturday and Saturday night. This will result in a cold front that will move southeast into northwestern Indiana Saturday night. The front will interact with increasing moisture and weak to moderate instability. This should be enough to support scattered afternoon and evening thunderstorms. Precipitable water values from 1.5 inches to 2 inches which is only in the 75th percentile for late August. Wind shear is also weak, so do not expect heavy rain or severe weather to be a big issue. The front is expected to stall and then lift back to the north Sunday into Monday as upper ridge builds in from the southwest. However, northern Plains and Canadian waves look like they will flatten to the ridge and place central Indiana closer to the fringe of the westerlies toward the middle of next week. Thus after a dry Sunday and dry weather early next week, potential for unsettled weather will return by Tuesday or Wednesday. As the ridge moves in and 850 millibar temperatures climb several degrees to around 22 degrees Celsius early next week, temperatures will likely return to the lower 90s by Monday. && .Aviation...(18Z TAF Issuance) Issued at 128 PM EDT Thu Aug 19 2021 IMPACTS: - Scattered convection this afternoon near KIND/KLAF, but low confidence in VCTS - Winds light and variable throughout the TAF period - MVFR to IFR visibilities expected late tonight into tomorrow morning DISCUSSION: Adequate instability amid persistent humid air mass will lead to isolated to scattered convective showers during mid to late afternoon...with greater coverage around KIND/KLAF and to the east. Although embedded thunderstorms will be too widely scattered to be confident in any VCTS, greatest confidence would be over KLAF between 21Z and 23Z. Dry conditions are expected overnight and into Friday morning. MVFR to possibly IFR visibility is possible late tonight into tomorrow morning through fog. Winds will continue to be largely light and variable through the TAF period. With wind directions and occasional marginal increase in speed influenced by nearby convection and associated outflow boundaries late today at KIND/KLAF. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...Updike Long Term...Koch Aviation...Updike
Hazardous weather outlook, Aug 19, 3:19 PM EDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 319 PM EDT Thu Aug 19 2021 INZ021-028>031-035>049-051>057-060>065-067>072-201930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 319 PM EDT Thu Aug 19 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. There is a chance for thunderstorms today and early tonight, with locally heavy rainfall and lightning being the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few thunderstorms may be possible Friday afternoon and again Saturday, then off and on Monday through Wednesday. At this time severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 19, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
407 PM EDT Thu Aug 19 2021
INZ047-055-056-192030-
Johnson IN-Shelby IN-Marion IN-
407 PM EDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Shelby,
northeastern Johnson and southeastern Marion Counties through 430 PM
EDT...
At 406 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southport, or 8 miles southeast of Indianapolis, moving southeast at
15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Greenwood around 415 PM EDT.
Other locations in the path of this storm include Franklin.
This includes the following highways...
Interstate 65 between mile markers 94 and 107.
Interstate 74 between mile markers 93 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3950 8610 3966 8621 3977 8605 3971 8595
3970 8595 3970 8593 3965 8584
TIME...MOT...LOC 2006Z 320DEG 11KT 3966 8608
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Ryan/UpdikeThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:23 PM EDT | Special Weather Statement | IND | Hamilton | 22 min |
| Aug 19, 6:24 PM EDT | Areal Flood Advisory | IND | Hamilton | 111 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.